Health Library Explorer
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z A-Z Listings Contact Us

Never Give Your Preschooler These 5 Medicines

Just because you can buy a drug over the counter doesn’t mean it’s safe for the littlest patients. Each year, medicines given to help children send many to the emergency room instead.

Reduce your 3- to 5-year-old’s risk for dangerous drug side effects by steering clear of these products, unless you have the doctor’s OK.

1. Aspirin

Though it’s meant to relieve pain and reduce fever, aspirin can cause a rare but serious condition known as Reye’s syndrome, in which fat builds up on the brain, liver, and other body parts, potentially proving fatal.

The risk is highest in children with a virus such as chicken pox or the flu. But it’s serious enough that you should never give aspirin to a child without a doctor’s order. Check labels carefully and talk with your pharmacist, as many combination drugs contain aspirin.

2. Cough and cold medicine

These drugs don’t work very well for children younger than age 6, research shows. Though side effects are rare, they can be serious. Neurological problems, allergic reactions, and even death can occur.

Instead of reaching for medicines, keep your child comfortable with rest and liquids. A cool mist humidifier can ease breathing.

3. Supplements containing iron

Your child’s body requires this mineral to grow and develop properly. But more children younger than age 6 die from ingesting iron-containing products than any other type of toxin. Keep these—and all other medications—in child-proof bottles, out of reach of little hands.

4. Bismuth subsalicylate

Adults can usually take this chalky, pink liquid to ease a rumbling tummy. However, in children age 12 and younger, it’s also been linked to Reye’s syndrome.

In general, most problems like heartburn, gas, and diarrhea go away on their own or with a change in diet. Talk with your child’s doctor about safe remedies.

5. Syrup of ipecac

Parents of the past were told to give this drug to children who’d swallowed poison. The theory? Kids would throw up the toxin.

Modern medicine now knows making a child vomit is never a good idea. If you (or your child’s grandparents or other caregivers) still have a bottle of this syrup in the medicine cabinet, throw it out.

Call the doctor right away if your child throws up or develops a rash after taking a drug. And if he or she accidentally takes a large dose of these—or any other—medicines, call 911 or head to the emergency room, especially if he or she can’t breathe, or is passed out, twitching, or acting strange.

 

 

 

© 2000-2018 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Contact Our Health Professionals
Follow Us
About StayWell | StayWell Disclaimer
Explore all of St. Christoper's Hospital for Children  
2018 St. Christopher's Hospital for Children, All Rights Reserved